Topic: Low white cells blood count

Today Mom went for bloodwork.  She felt extremely tired.  She was given a shot and antibiotic to try to make her feeling better.  All this after just 1 chemo treatment one week ago.   I don't know what to think.  I am hoping she feels better tomorrow.

Re: Low white cells blood count

Me too, I sure hope she feels better! Teddy used to take B12 shots once a month and that seemed to help his tiredness. The CC alone is very draining let alone having the Chemo on top of that. While he didn't have Chemo he was more tired without the B12.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Low white cells blood count

Thank you Lainy for your support
and for always helping everyone on this board.
Bless you.
Sharon

Re: Low white cells blood count

Hi Sharon,

I too hope that your mum is feeling better today after having the shot and the antibiotics. How is she feeling today, much better I hope?

Best wishes to you and your mum,

Gavin

Any advice or comments I give are based on personal experiences and knowledge and are my opinions only, they are not to be substituted for professional medical advice. Please seek professional advice from a qualified doctor or medical professional.

Re: Low white cells blood count

Sharon, ask your oncologist if Neupogen (filgrastim) is right for your mom. It's an injection that stimulates the growth of white blood cells.

My wife had her third gemcitabine/cisplatin session today. Day 1 of the second cycle. Her white cell counts were low as well. Too low for our oncologist liking. He gave us two options: postpone chemo until the counts come back, or start Neupogen injections. We opted for option B.

FYI, neupogen injections will be given 3 days in row after Day 1 of the cycle,  and 7 days in row after Day 8 of the cycle.

Good luck,
Eli

Re: Low white cells blood count

Today I took Mom for fluids - 3 hours to drip, drip, drip.  I hope this improves her situation.  She had a few days of not so nice side effects.  The oncologist said her blood work looked better.  She only had a little something to eat today, cereal in am and soup broth.   They will try another treatment next week if all looks good.   And at the end of this month, she needs to have a stent change out which is on her off week from chemo.  She needs to have the stent change out and I hope the chemo will not be too bad the previous week.  I will be asking lots of questions during next week's chemo.  Do many people get ill like this on the first chemo treatment?
Thanks my friends who are helping me to learn the best way to help Mom.
Eli - I will ask about the med your mentioned.  Nice to hear from you Gavin.
Sharonlee

Re: Low white cells blood count

Hi Sharon,

John's counts usually dropped very low and he had to get a shot called Neulasta before he could get his next treatment.  Since he has been on the Xeloda, he hasn't had to get the shot.  I know he always felt his worse around the second or third day after treatment.  Mostly, though, he just gets so tired.  I hope your Mom is feeling better and that things will go easier for her on her next treatment.  I think people's bodies react differently to chemo because we were always told that John was going to get really sick but that never happened.  I will continue to keep you and your Mom in my prayers,  PeggyP

Re: Low white cells blood count

Sharonlee...... we have seen for some to be switched to other agents or to a reduced dosage when side effects are too severe.  . 
Hydration is really important post infusion as it helps remove the toxins from the system so you would want to make sure that your Mom drinks an adequate amount of liquids.
Boost or other high protein drinks such as Carnation (Lainy’s favorite)  might also help your Mom regain some of her strength. 
I am crossing my fingers for things to work out well next week.  Please keep us posted. 
All my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER